In this thread, Facts R Us asserted that “the so-called COX-2 antagonists are not significantly less likely to cause ulcers and/or bleeding complications” and that “patients did not get significantly more pain relief with the new drugs”.
I disagree with the first assertion and believe that second is inflammatory (pardon the pun).
Here is a recent study to show that ulcer complications are less frequent with these drugs. Here is another.
Here is a study from last year showing comparable efficacy to relieve arthritis pain. Here is another.
Here’s one showing fewer ulcers and equal clinical efficacy.
In my opinion, it makes perfect sense to use a drug with less potential for catastrophe especially when that drug is as effective for the condition being treated (i.e. long term treatment of arthritis and allied disorders). Sure it’s expensive. But so is a hospital stay for a bleeding or perforated ulcer. And, what price would Facts R Us place on the lives saved by using these drugs?
I’m not sure if it’s the price Facts R Us would place, but rather the price the patient is willing to pay, at least in my experience. Even when it’s only a copay, a number of my patients reject a month’s worth of Celebrex at $25 in favor of a months worth of ibuprofen at $5, even after I explain that they’re less likely to have trouble with the Celebrex. Anybody out there still using much Cytotec?
IANAD, YMMV, and the rest of the usual disclaimers apply.
I’ve been on Celebrex (200 mg once a day) since November for a chronic knee problem and it’s been a significant improvement over the usual NSAIDs. I’ve had good pain relief, little (if any) residual inflammation (which tends to be a problem since I work on my feet), and no digestive problems to speak of. It’s nice because I can take it with food, or no food, as I want to.
The only downside is that I have to read ingredient labels of other meds if I have a headache or something. (No aspirin, ibuprofen or naproxen, or I risk bleeding. Tylenol works just fine.)
states that Vioxx, but not Celebrex, has been approved by FDA to state on its label reduced risk of ulcers, but only in rheumatoid arthritis. Vioxx, as you doctors know of course (BTW, INAD (as you probably already know), they both contain the identical Cox-2 inhibitor. Nonetheless, the studies demonstrated only that Vioxx reduced the risk of ulcers. But both, according to that article, increase the risk of cardio events. And FDA states that more studies are needed before they permit the dropping of the warning that all NSAIDs carry; viz., re GI risk.
It seems to me that the FDA is speaking out of both sides of its mouth when it allows the statement of reduced ulcer risk, but mandates that it also warns about GI risk. I guess, “reduced” is not “never.”
I’m not cartain whether or not this qualifies as a hijack, but anyway…
I was taking celebrex for arthritis in my knee and it was great. I would say it reduced the pain by 50 to 75%. Then after a few weeks, I started to have tremors to the point that I couldn’t hold a book steady enough to read it. I’m also taking other medication, but celebrex was the most recent one, so I stopped it, and within a few days the tremors stopped.
My doctor said he had never heard of tremors associated with celebrex, but to not use it anyway.
Anyone else heard of celebrex/tremors?
My orthopedist tried me on Celebrex first, and I didn’t find noticeably greater relief from that than I was getting from feldene. Then he tried me on Vioxx, and it did help more … not to mention a slight reduction in GI distress. After about 6 months, I had to have an increase from 12.5 to 25 mg, but it’s still going strong more than a year later, and I’ve a bad history that most things eventually quit helping very much, in less than a year. It’s amusing to think they both depend on the same active ingredient. I know I’m not the only person who gets better results with one than the other. Whatever the reason may be, I’m grateful that the Vioxx is continuing to work, as feldene is really hard on the gut. As for price … yeah, it’s outrageous, but whaddaya gonna do? <wince><shrug>
Well, they both have the same mechanism of action, and are similar in structure, but they are, in fact, distinct drugs. Celebrex is celecoxib, and Vioxx is rofecoxib.
No. And I searched PubMed for a report of such an effect and came up empty-handed. It’s still possible, and, unless your doctor reports your case, might remain unappreciated.
It’s important to report side effects of new drugs. So-called post marketing surveillence and reporting is critical to confirm a drug’s safety. The studies that are done before a drug is released for general use are focused on efficacy and basic safety issues. Rare side effects will not be picked up in those relatively small studies. But, after its general release, you’ve got hundreds of thousands of people taking the drug (as opposed to mere hundreds in the pre-marketing studies). Rare side effects start making their appearance and can be documented.
My SO literally almost bled to death from the lower GI three weeks ago after taking Ibuprophen. Tylenol is not an effective substitute. He can’t take narcotics due to nausea and no significant pain relief. I wonder if Vioxx or Celebrex would be safe? When and if the warning is removed, what data would that be based upon? Could one sincerely rely on their conclusions? Right now, of course, he won’t take any drug of any kind as he is too traumatized. My whole life has changed over this event. I’m afraid myself to take anything; I even hesitate over Gotu Kola that I take for Restless Leg syndrome.
Boy, after a GI bleed I wouldn’t recommend he take any NSAID, not even the cox-2’s. Were there other contributing factors like caffiene, nicotine, or alcohol use? All three contribute tremendously to tearing holes in stomaches. If he was a heavy smoker, drinker, or caffiene hound, and then stopped, I suppose a case could be made for trying cox-2 meds like celebrex or vioxx, but I’d be hesitant to either try it or prescribe it.
DISCLAIMER; THE FOLLOWING PARAGRAPH MAY BE MORE THAN YOU WANTED TO KNOW
Was it really a lower GI bleed? I’d expect ibuprofen to cause an upper bleed, ie stomach or higher, rather than in the intestines. The upper bleed would cause either vomiting of blood, coffee-ground-like material, or the passing of black, digested blood. Lower bleeds generally cause mahogany stools or bright red blood per rectum
As for narcotics causing nausea and not relieving pain, it sounds like the right combination just hasn’t been found. Work with your doc, or inquire as to who else works with pain management problems. Pain clinics can be very helpful, but also very expensive.
Anyway, the important thing is to survive the bleed. Most people do quite well if they pass that initial hurdle. Sounds like SO should be out of the woods now.
Hi Qadgop. He doesn’t smoke, drink alcohol, or drink coffee (rarely) and is a vegan; the symptoms were pain in the lower back and bright red blood from the rectum. His bowel seemed to “fill up” every 20 minutes or so and would have to be evacuated. He had a scope from both ends and nothing was found except some diverticulli, which the gastrointerologist said were not suspect. There were no problems in the stomach and no breaks anywhere. He had been taking 6 Ibuprophen a day for about three weeks. I have to mention this happened with Indomethicin about 6 years ago, but with much less loss of blood and he recovered in one day. Since he was in Lithuania, he opted not to have a scope and had almost forgotten about it. He continued to take NSAIDS over the years as well. He has actually tried several narcotics, but never a combination. Qadgop, I’m afraid to ask: with a hemoglobin of 5 could he have died?
Hemoglobin of 5 is definitely too low! If one goes from a normal hemoglobin (14 or so in males) to 5 in a brief time, death can truly be a complication. If one loses blood slowly over months, I’ve seen people survive with hemoglobins as low as 2.5, although they weren’t real energetic.
Sounds like he had adequate testing to try to find the bleeding site; I wonder where it came from? But I’d say NSAIDS are definitely out for now. So try a pain specialist or pain clinic, if one such is available to you.